Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Study May Shed Light on Acute Retroviral Syndrome

Treatment News

December 2000

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Acute HIV infection, also referred to as Acute Retroviral Syndrome, is often characterized by high fevers, headache, myalgia (muscle pain), cutaneous rash and adenopathy (enlargement of lymph nodes) coexistent with extremely high plasma HIV RNA levels, often more than 1,000,000 copies/mL.

Acute HIV usually occurs two to six weeks after infection with HIV, and lasts one to two weeks, depending on the individual's immunity. The production and multiplication of the virus triggers an immune response, and if the immune system is not strong enough, flu-like symptoms appear.


Recent Case Study

An interesting case report pertaining to acute HIV infection was published in the September 19 issue of Annals of Internal Medicine. Michael J. Kilby, M.D., and his colleagues in Birmingham, Ala., described the occurrence of a febrile (feverish) illness that was consistent with the acute HIV syndrome and occurred after interruption of antiretroviral therapy.

The patient, a 30-year old HIV-infected man, began taking antiretrovirals approximately three months after a high-risk HIV exposure event. This person's acute HIV infection symptoms were similar to that of a mononucleosis-like illness. Prior to therapy, his plasma HIV RNA level was 880,000 copies/mL. Two years after maintaining with his antiretroviral regimen, the patient's viral load remained undetectable, and his CD4 cell count significantly increased.

Advertisement
After remaining on ARV therapy for two years, the patient temporarily interrupted his treatment for eight days, as part of an investigational pilot study. During this time, his viral load increased from less than 50 copies/mL to 1,921 copies/mL and his absolute CD4 count significantly decreased. After resuming with his ARV therapy, the patient's viral load and CD4 count improved.

One hundred and sixty-nine days following this eight-day interruption of ARV therapy, the patient returned for a regular clinic visit, where he also received a vaccination for influenza. At this time, his viral load was undetectable and the number of T-cells was high. Without informing his caregivers, the patient interrupted his ARV regimen on the same day. Eleven days later, he returned to the hospital with a fever of 103 degrees, malaise, tender adenopathy, myalgia, vomiting and loose stools. He reported that his symptoms were identical to but more severe than the symptoms of his first acute HIV infection four years ago.

The patient returned for follow-up after 14 days without therapy and showed no improvement. He was admitted to the hospital because he had high fever for more than 10 days and had additional symptoms of pharyngitis and truncal rash. Twenty-one days after interruption of therapy, the patient's viral load was more than 1,000,000.

Investigators of this case concluded that the dynamic increase in plasma HIV RNA level after discontinuation of therapy resulted in simultaneous prolonged febrile (feverish) illness that was not different in any way from the patient's primary seroconversion symptoms. This suggests that relapses of acute retroviral syndrome may also occur in persons who have undergone successful virologic suppression for years after primary HIV infection.

Dr. Kilby and colleagues also stated that the "brisk, dramatic shifts in absolute CD4 count on and off therapy in this case may reflect redistribution of cells from inflamed tissues to blood rather than production of new T cells."

This report demonstrates the importance of closely monitoring HIV-infected patients who abruptly discontinue antiretroviral therapy.

Nairy Ghazourian is a treatment advocate in AIDS Project Los Angeles' Health Education Core. She can be reached by calling (323) 993-1483 or by e-mail at nairyg@APLA.org.


This article has been reprinted at The Body with the permission of AIDS Project Los Angeles (APLA).

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by AIDS Project Los Angeles. It is a part of the publication Positive Living.
 
See Also
More HIV Treatment News

Tools
 

Advertisement